Study objective: Gamma-hydroxybutyrate (GHB)withdrawal syndrome is increasingly encountered in emergency departments among patients presenting for health care after discontinuing frequent GHB use. This report describes the characteristics, course, and symptoms of this syndrome. Methods: A retrospective review of poison center records identified 7 consecutive cases in which patients reporting excessive GHB use were admitted for symptoms consistent with a sedative withdrawal syndrome. One additional case identified by a medical examiner was brought to our attention. These medical records were reviewed extracting demographic information, reason for presentation and use, concurrent drug use, toxicology screenings, and the onset and duration of clinical signs and symptoms. Results: Eight patients had a prolonged withdrawal course after discontinuing chronic use of GHB. All patients in this series were psychotic and severely agitated, requiring physical restraint and sedation. Cardiovascular effects included mild tachycardia and hypertension. Neurologic effects of prolonged delirium with auditory and visual hallucinations became episodic as the syndrome waned. Diaphoresis, nausea, and vomiting occurred less frequently. The onset of withdrawal symptoms in these patients was rapid (1 to 6 hours after the last dose) and symptoms were prolonged (5 to 15 days). One death occurred on hospital day 13 as withdrawal symptoms were resolving. Conclusion: In our patients, severe GHB dependence followed frequent ingestion every 1 to 3 hours around-the-clock. The withdrawal syndrome was accompanied initially by symptoms of anxiety, insomnia, and tremor that developed soon after GHB discontinuation. These initial symptoms may progress to severe delirium with autonomic instability.
ASJC Scopus subject areas
- Emergency Medicine